Increased numbers of adrenaline auto-injectors (AAIs) are in circulation in the UK. The rate of accidental auto-injection injuries has increased during this time. Various treatment strategies are described in the literature. We present the case of a 32-year-old, right-hand-dominant man who sustained an unintentional AAI injury to the volar aspect of his right thumb. On presentation to the emergency department, the thumb was ischaemic. There was no improvement with simple conservative measures (warm soaks). The patient was referred to our tertiary hand surgery service and a digital block using 2% lidocaine promoted reversal of ischaemia within 2 hours with no long-term sequelae. Phentolamine rescue, on standby, was not necessary in this case. In this case report, we highlight the therapeutic challenges associated with managing AAI injury and propose an evidence-based treatment algorithm to prevent risk of severe adverse outcomes such as digital necrosis.
- plastic and reconstructive surgery
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
Contributors ER and AM—contributed to the planning and reporting of the work described in the article. CB (Consultant Plastic Surgeon)—senior supervising author provided valuable feedback and input on salient discussion points.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed.